Published: Tue, April 03, 2018
Medical | By Jackie Banks

Synthetic Pot Linked To Severe Bleeding And Even Death In Illinois

Synthetic Pot Linked To Severe Bleeding And Even Death In Illinois

The Illinois Department of Public Health is confirming a second death linked to synthetic cannabinoids.

IL officials say that there have been dozens of cases of bleeding triggered by the smoking of synthetic marijuana.

Officials are not releasing any information about the death, or the dozens of other cases where people were treated for severe bleeding from the eyes, nose, and lungs after using synthetic marijuana. However, three of those hospitalized in the outbreak tested positive for rat poison, so it's safe to speculate the ingredients aren't exactly kosher. Per the IDPH, synthetic cannabinoids are human-made, mind-altering chemicals that are sprayed on to dried plant material.

Arnold said that the Centers for Disease Control are sending epidemiologists to help in the investigation. These chemicals are called cannabinoids because they are similar to chemicals found in the marijuana plant. "It's often used as a rodenticide, or in rat poison".

In the past few years, doctors have become familiar with the health outcomes people can face when they are exposed to synthetic cannabinoids, said Dr. Patrick Lank, an emergency physician and assistant professor of emergency medicine at the Northwestern University Feinberg School of Medicine in IL.

Galaxy void of dark matter baffles astronomers
They gravitationally attract ordinary, or baryonic, matter which eventually settles within the extant cloud of dark matter. The "ghost" galaxy, known as NGC1052-DF2, is some 65 million light-years away and about the size of the Milky Way.

Pharmacists were warned last week by the state health agency that they may see patients with prescriptions for high doses of vitamin K, and told over-the-counter supplements would not be sufficient to treat the condition.

"Although unusual to see such high doses prescribed, due to the long-acting nature of this poisoning, these high doses are required", the memo stated.

"There could be additional deaths coming; it is hard to say", Arnold added.

"We're working with numerous different partners across the city and state as we investigate this outbreak", she said.

Anyone experiencing a reaction to synthetic pot is asked to call 911 or to have someone drive them to a hospital for immediate treatment.

Like this: